Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 65, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 30, 2003, 5:13 PM MDT for Morgan County, Weld County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2003, 5:13 PM MDT (23:13 UTC)
- Expired
- May 30, 2003, 6:05 PM MDT
- In force
- 52 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Morgan County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 71 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 4:05 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -397 J/kg
- Mixed-layer LCL
- 2902 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
105
WUUS55 KBOU 302313
SVRBOU
COC087-123-310005-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
508 PM MDT FRI MAY 30 2003
THE NATIONAL WEATHER SERVICE IN DENVER HAS EXTENDED THE
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MORGAN COUNTY IN NORTHEAST COLORADO
CENTRAL WELD COUNTY IN NORTHEAST COLORADO
* UNTIL 605 PM MDT
* AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR BRIGGSDALE...OR ABOUT 26 MILES NORTHEAST
OF GREELEY...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
BARNESVILLE...BRIGGSDALE...GALETON...GILL...KEOTA...PAWNEE BUTTES AND
PURCELL.
STORM INTENSIFICATION IS ANTICIPATED AS NEW THUNDERSTORMS FORM IN THE
AREA AND MERGE TOGETHER OVER NORTHEAST WELD COUNTY.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
HAIL UP TO ONE INCH IN DIAMETER IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
HEAVY RAINS WITH THESE STORMS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY
ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
LAT...LON 4076 10468 4046 10467 4033 10419 4055 10381
4089 10400
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:47 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 30, 2:47 PM MDT, 2 hours 26 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
247 PM MDT FRI MAY 30 2003
SHORT TERM DISCUSSION: CURRENT RADAR PICTURES ARE SHOWING SCATTERED
DECENT CONVECTION GOING RIGHT NOW IN THE MOUNTAINS AND FOOTHILLS.
THE EASTERLY LOW LEVEL FLOW IS INCREASES OVER THE PLAINS AS THE
GRIDS ADVERTISED. CROSS SECTIONS AND GRIDS SHOW PRETTY DEEP
MOISTURE...DECENT POTENTIAL INSTABILITY...STEEP LAPSE RATES...A
THETA-E AXIS...PLENTY OF CAPE...WEAK FLOW ALOFT...AND DECENT
EASTERLY UPSLOPE FLOW FOR THIS EVENING. WILL KEEP THE FLASH FLOOD
WATCH GOING AS IS THROUGH MIDNIGHT. QPF GRIDS SHOW PRECIPITATION
THROUGH ABOUT 09Z OVERNIGHT. SATURDAY LOOKS PRETTY SIMILAR TO TODAY
ALONG WITH SOME WEAK SYNOPTIC SCALE FORCING...AND BETTER SHEAR OF
THE SOUNDINGS. FOR TEMPERATURES...GRIDS SHOW READINGS A TAD COOLER
FOR HIGHS THEN TODAY. RJK
LONG TERM DISCUSSION: FOR SATURDAY NIGHT...A MDT NWLY FLOW ALF
COUPLED WITH SELY FLOW AT THE SFC WL ALLOW FOR A FVBL ENVIRONMENT
FOR STG/SVR THUNDERSTORMS. SCT POPS LOOK GOOD FOR MOST AREAS
SATURDAY EVENING. INTERACTIVE SOUNDINGS AT 00Z SUNDAY SHOW CAPES
NEAR 2000 J/KG. BEST POTENTIAL WL OCCUR ALONG THE FRONT RANGE WHERE
THETA-E RIDGE IS ADVERTISED TO BE. ON SUNDAY A MDT NWLY FLOW WILL
CONTINUE OVER THE CWA. ANOTHER FRONT IS PROGGED TO MOVE INTO THE
NERN PLAINS BY 00Z MONDAY AS A SFC HIGH MOVES INTO THE NRN GREAT
PLAINS. WL UP POPS TO SCT CATEGORY FOR SUNDAY AFTN. ON MONDAY...
NWLY FLOW WL CONTINUE OVER CO. ENUF MSTR SHUD BE PRESENT TO CONTINUE
A SLGT CHC OF THUNDERSTORMS IN THE AFTN/EVNG.
TUESDAY THROUGH FRIDAY...GFS AMPLIFIES A RIDGE OVER THE WEST WITH A
NW-NLY FLOW OVR CO. ANOTHER FRONT IS PROGGED TO MOVE INTO THE CWA
TUESDAY AFTN/EVNG ANOTHER CHC STORMS ON TUESDAY AND WEDNESDAY. THU
AND FRI...GFS KEEP MSTR MORE FOCUSED MORE ON THE FOOTHILLS AND SERN
CO. WL MAINTAIN SLGT CHC IN THOSE AREAS BUT DROP POPS FOR THE NERN
PLAINS. WL KEEP TEMPERATURES NEAR SEASONAL NORMALS. COOPER
.DEN...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR AREAS IN AND
NEAR THE FRONT RANGE FOOTHILLS...ZONES 33>39.Hazardous weather outlook, May 30, 11:00 AM MDT, 6 hours 13 minutes before
COZ030>051-311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT FRI MAY 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE ENTIRE FORECAST AREA BY 1 PM. BY LATE AFTERNOON...STRONGER EASTERLY FLOW WILL BRING MORE MOISTURE TO THE PLAINS AND FOOTHILLS INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS. HEAVY RAINS COULD POSE A PROBLEM IN THE FOOTHILLS WHERE SOME STREAMS AND RIVERS ARE ALREADY SWOLLEN WITH SNOWMELT WATER. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DECREASE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY AFTERNOON AND EVENING...A FEW MAY BECOME SEVERE. A WEAK COLD FRONT WILL HELP STABILIZE THE ATMOSPHERE SATURDAY MORNING ACROSS THE FAR EASTERN PLAINS. THE STORMS ARE EXPECTED TO INITIALLY DEVELOP ALONG THE FOOTHILLS AND FRONT RANGE...MOVING INTO THE ADJACENT PLAINS BY SATURDAY EVENING. A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE DURING THE AFTERNOON AND EVENING...SUNDAY THROUGH THURSDAY. A FEW WEAK COLD FRONTS ARE EXPECTED MOVE ACROSS THE NORTHEAST PLAINS OF COLORADO THROUGH NEXT WEEK. THIS WILL RESULT IN NEAR NORMAL TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING. RJK/FMC
In the hours before
Local storm report, May 30, 4:20 PM MDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
420 PM MDT FRI MAY 30 2003
...PRELIMINARY STORM REPORT FOR MAY 30 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0351 PM NUNN CO 1.00 INCH HAIL
05/30/03 WELD
RAYThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:52 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson, Park | 3 hr |
| May 30, 3:19 PM MDT | Severe Thunderstorm Warning | BOU | Boulder | 56 min |
| May 30, 3:19 PM MDT | Tornado Warning | BOU | Larimer, Weld | 46 min |
| May 30, 4:05 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.